Semigroup Forum

, 79:515 | Cite as

Biflatness of semigroup algebras

Research article


We shall study the biflatness of the convolution algebra  1(S) for a semigroup S. We show that for any semigroup S such that  1(S) is biflat the canonical partial ordering on the idempotents must be uniformly locally finite. We use this to characterize the biflatness of  1(S) for an inverse semigroup S.


Biprojective Biflat Inverse semigroup 


  1. 1.
    Blackmore, T.D.: Weak amenability of discrete semigroup algebras. Semigroup Forum 55, 196–205 (1997) MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Choi, Y.: Biflatness of  1-semilattice algebras. Semigroup Forum 75, 253–271 (2007) MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Dales, H.G.: Banach Algebras and Automatic Continuity. London Mathematical Society Monographs, vol. 24. Clarendon Press, Oxford (2000) MATHGoogle Scholar
  4. 4.
    Dales, H.G., Lau, A.T.-M., Strauss, D.: Banach algebras on semigroups and on their compactifications. Mem. Am. Math. Soc. (to appear) Google Scholar
  5. 5.
    Duncan, J., Namioka, I.: Amenability of inverse semigroups and their semigroup algebras. Proc. R. Soc. Edinb., Sect. A 80, 309–321 (1978) MATHMathSciNetGoogle Scholar
  6. 6.
    Duncan, J., Paterson, A.L.T.: Amenability for discrete convolution semigroup algebras. Math. Scand. 66, 141–146 (1990) MATHMathSciNetGoogle Scholar
  7. 7.
    Esslamzadeh, G.H.: Banach algebra structure and amenability of a class of matrix algebras with applications. J. Funct. Anal. 161, 364–383 (1996) CrossRefMathSciNetGoogle Scholar
  8. 8.
    Ghandehari, M., Hatami, H., Spronk, N.: Amenability constants for semilattice algebras. Preprint, see arXiv:0705.4279
  9. 9.
    Grønbæk, N.: Amenability of weighted discrete convolution algebras on cancellative semigroups. Proc. R. Soc. Edinb., Sect. A 110, 351–360 (1988) Google Scholar
  10. 10.
    Grønbæk, N., Habibian, F.: Biflatness and biprojectivity of Banach algebras graded over a semilattice. Preprint Google Scholar
  11. 11.
    Helemskii, A.Ya.: The Homology of Banach and Topological Algebras. Kluwer Academic, Dordrecht (1986) Google Scholar
  12. 12.
    Howie, J.M.: Fundamentals of Semigroup Theory. London Mathematical Society Monographs, vol. 12. Clarendon Press, Oxford (1995) MATHGoogle Scholar
  13. 13.
    Johnson, B.E.: Symmetric amenability and the nonexistence of Lie and Jordan derivations. Math. Proc. Camb. Philos. Soc. 120, 455–473 (1996) MATHCrossRefGoogle Scholar
  14. 14.
    Steinberg, B.: Möbius functions and semigroup representation theory. J. Comb. Theory, Ser. A 113(5), 866–881 (2006) MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Steinberg, B.: Möbius functions and semigroup representation theory II: character formulas and multiplicities. Adv. Math. 217, 1521–1557 (2008) MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    White, M.C.: Injective modules for uniform algebras. Proc. Lond. Math. Soc. (3) 73, 155–184 (1996) MATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2009

Authors and Affiliations

  1. 1.Department of Pure MathematicsUniversity of LeedsLeedsUK

Personalised recommendations